Thunderstorm Wind, San Bernardino
- When
- August 3, 1:58 PM PST
- Where
- San Bernardino County, 10.7 mi NNE of Joshua Tree Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.282, -116.152
A return of monsoon moisture triggered thunderstorms over the Mojave Desert, some of which produced flash flooding and severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A return of monsoon moisture triggered thunderstorms over the Mojave Desert, some of which produced flash flooding and severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 3, 7:45 AM PST, 6 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 845 AM PDT SUN AUG 3 2008 .SYNOPSIS...MOISTURE MOVING INTO THE MOJAVE DESERT AND SOUTHERN GREAT BASIN WILL BRING AN INCREASING CHANCE OF THUNDERSTORMS TO THE AREA THROUGH THE MIDDLE OF THE WEEK. TEMPERATURES WILL LOWER A FEW DEGREES TODAY THEN DROP TO NEAR NORMAL MONDAY AND TUESDAY ONLY TO BE OFFSET BY INCREASED HUMIDITY. && .UPDATE...OVERALL TREND OF THE SHORT TERM LOOKS TO BE ON TRACK... HOWEVER THIS MORNINGS WORDING OF PARTLY CLOUDY ACROSS THE SOUTHERN ZONES OVERDONE. HAVE UPDATED ZONES TO REFLECT MOSTLY SUNNY CONDITIONS INITIALLY WITH AFTERNOON CLOUDS THEN FORMING. 12Z NAM WOULD TREND THAT MOST AFTERNOON CONVECTION TO BE MAINLY ACROSS SOUTHEAST SAN BERNARDINO/SOUTHERN MOHAVE COUNTIES THIS AFTERNOON WITH LITTLE TO NO ACTIVITY ACROSS CENTRAL CLARK NORTH INTO LINCOLN COUNTY. FOR NOW WILL CONTINUE TO KEEP MENTION OF ISOLATED...LESS THAN 20 PERCENT CHANCE OF THUNDERSTORMS FOR THIS AREA AND ADJUST IF NEED BE BY EARLY AFTERNOON. && .AVIATION...FOR MCCARRAN...FEW-SCT CLOUDS AOA 14K FEET TO START OFF TODAY...HOWEVER AS DEEPER MOISTURE CONTINUES TO WORK INTO THE AREA AS THE DAY PROGRESSES...AND THE ATMOSPHERE ALSO BECOMES SLIGHTLY MORE UNSTABLE...CLOUD COVER LOOKS TO INCREASE INTO THE SCT-BKN RANGE BY THIS EVENING AND REMAIN THAT WAY TONIGHT. NOT REALLY IMPRESSED FOR A SHOWER OR TSTM IN THE LAS VEGAS VALLEY OR EVEN IN THE SURROUNDING MOUNTAINS FOR THAT MATTER TODAY...BUT WILL KEEP IN A CB WITH SKY COVER FOR THIS AFTERNOON/EVENING. THE BETTER CHANCES FOR TSTMS THEN WILL BE ACROSS THE DAGGETT AND PEACH SPRINGS APPROACH CORRIDORS WHERE A FEW TSTMS COULD DEVELOP. WINDS SHOULD PICK UP THIS AFTERNOON/EVENING AND MAY GUST TO AROUND 20KTS...BEFORE LESSENING AGAIN LATER IN THE EVENING. AN INCREASE IN MOISTURE AND INSTABILITY WILL ALLOW FOR INCREASING CHANCES FOR A TSTM TO AFFECT THE AIRPORT MONDAY BUT MORE SO ON TUESDAY AND WEDNESDAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED TSTMS LOOK POSSIBLE THIS AFTERNOON/EVENING ACROSS MOHAVE COUNTY...WITH ISOLATED TSTMS POSSIBLE THEN ACROSS CLARK AND EASTERN SAN BERNARDINO COUNTIES. OTHERWISE SCT-BKN CLOUDS AOA 12K FEET IN THESE AREAS THIS AFTERNOON/EVENING. ELSEWHERE THIS AFTERNOON/EVENING EXPECT FEW-SCT CLOUDS AOA 16K FEET...WITH WIND GUSTS TO AROUND 20KTS MAINLY NEAR KDRA AND KDAG. TONIGHT...AN INCREASE IN MOISTURE SHOULD RESULT IN SCT-BKN CLOUDS AOA 12K FEET IN ALL AREAS WITH MAINLY DIURNAL WINDS EXPECTED WITH AN ISOLATED TSTM EARLY IN NORTHWEST ARIZONA. TSTM CHANCES WILL INCREASE SLIGHTLY ON MONDAY...BUT MORE SO TUESDAY AND WEDNESDAY ACROSS THE AREA. && .PREV DISCUSSION...405 AM PDT SHORT TERM...THE OVERALL PATTERN IS EVOLVING ABOUT AS EXPECTED. TODAY WILL STILL BE A TRANSITION DAY AS DRY SOUTHWEST FLOW AT THE MID LEVELS REMAINS OVER INYO COUNTY CALIFORNIA AND SOUTH CENTRAL NEVADA. SOUTHEAST TO SOUTHERLY 500 MB FLOW OVER THE REST OF THE FORECAST AREA WILL PROVIDE SOME ADDITIONAL MID LEVEL MOISTURE ADVECTION TODAY. ANOTHER CONVECTIVE COMPLEX OVER NORTHWEST SONORA PUSHED ACROSS THE NORTHERN GULF OF CALIFORNIA LATE SATURDAY EVENING. THIS APPEARED TO ENHANCE LOW LEVEL SOUTHERLY FLOW UP THROUGH YUMA WITH A DEPTH AROUND 5K FEET AND SURFACE DEWPOINTS IN THE LOW 70S. RECENT SURFACE ANALYSES SHOWED DEWPOINTS IN THE LOWER 60S AT NEEDLES AND IN THE MID 50S UP THE COLORADO RIVER VALLEY TO LAKE MEAD. IT DOES APPEAR THIS LOW LEVEL MOISTURE IS QUITE SHALLOW GIVEN THE 20 KNOT SOUTHWEST TO WEST FLOW AT 4-5K FEET EVIDENT ON RADAR WIND PROFILES NEAR LAS VEGAS. HOWEVER...THE COMBINATION OF ADDITIONAL LOW LEVEL AND MID LEVEL MOISTURE WORKING INTO SOUTHERN NEVADA AND SURROUNDING AREAS WARRANTS A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS AS FAR NORTH AS CENTRAL CLARK COUNTY TODAY. THE DOOR CONTINUES TO OPEN FOR DEEPER MOISTURE TRANSPORT MONDAY AND ESPECIALLY TUESDAY WITH THE SOUTHEAST FLOW AROUND THE FOUR CORNERS HIGH. THE RECENT SOLUTIONS OF THE NAM...GFS AND ECMWF ARE ALL IN GOOD AGREEMENT AT INDICATING THESE TRENDS. IT IS A LITTLE DIFFICULT TO PINPOINT A SIGNIFICANT TRIGGER MECHANISM FROM THE LATEST MODEL SOLUTIONS...ASIDE FROM DAYTIME HEATING AND OROGRAPHICS...THROUGH TUESDAY. THE LATEST MOS GUIDANCE MAINTAINS THE COOLING TREND CONSISTENT WITH THE MOISTURE INCREASE. LITTLE CHANGE WAS NEEDED TO TEMPERATURE TRENDS. .LONG TERM...THE MAIN ITEM OF INTEREST IN THE LONG RANGE IS AN UPPER LEVEL VORTICITY MAXIMUM AND ASSOCIATED INVERTED TROUGH AXIS CURRENTLY LOCATED ACROSS CHIHUAHUA. THIS FEATURE APPEARS SOMEWHAT MORE DILUTED ON WATER VAPOR IMAGERY THIS MORNING AND BOTH THE ECMWF AND OPERATIONAL GFS SHOW THIS FEATURE WEAKENING OVER THE NEXT 24 HOURS BEFORE BECOMING RE-ENERGIZED ONCE IT MOVES INTO SOUTHEASTERN ARIZONA ON TUESDAY. THIS VORT MAX AND ASSOCIATED INVERTED TROUGH AXIS ARE PROGGED TO MOVE NORTHWESTWARD TOWARDS AROUND FLAGSTAFF BY WEDNESDAY MORNING. BY WEDNESDAY AFTERNOON...THE 0Z RUNS OF THE ECMWF AND OPERATIONAL GFS DIVERGE...WITH THE ECMWF TAKING THIS FEATURE INTO SOUTHWEST UTAH WHILE THE GFS TAKES IT INTO NEVADA AND ALSO SPLITS UP SOME OF THE ENERGY. THE 6Z DGEX WAS MORE IN-LINE WITH THE 0Z GFS. THE APPROACH OF THIS FEATURE SHOULD PROVIDE AN ADDITIONAL TRIGGER TO INCREASE THE POTENTIAL AND COVERAGE OF CONVECTION ACROSS THE CWFA ON WEDNESDAY...ESPECIALLY EASTERN PORTIONS...WHEN FACTORED IN WITH A JUICY ATMOSPHERE THAT FEATURE PWATS WELL OVER AN INCH ACROSS THE CWFA. THE BIGGER ISSUE MAY BE WEDNESDAY NIGHT AS WITH THIS VORTICITY FEATURE IN PLACE...CONVECTION MAY NOT BE SO QUICK TO DIMINISH EVEN WITH THE LOSS OF DAYTIME HEATING. THE MOST LIKELY AREA FOR STUFF TO KEEP KICKING THROUGH THE NIGHT LOOKS TO BE ACROSS LINCOLN COUNTY AND DID TWEAK UP POPS HERE A LITTLE. BY THURSDAY MODELS MOVE THIS FEATURE NORTHWARD AROUND THE CENTER OF THE WESTERN RIDGE. DRIER AIR IS THEN SHOWN TO SLOWLY WORK IN FROM THE WEST ACROSS THE AREA. EASTERN PARTS OF THE CWFA...ESPECIALLY MOHAVE COUNTY...STILL LOOK TO HAVE A HARD TIME DRYING COMPLETELY OUT...SO HAVE KEPT IN SLIGHT CHANCE POPS HERE INTO NEXT WEEKEND. TEMPS SHOULD SLOWLY REBOUND UPWARDS AS THE AIR MASS DRIES OUT AND CLOUD COVER AND CONVECTION BECOMES LESS PREVALENT. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && JENSEN/ADAIR/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 624 AM PDT SUN AUG 3 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-040700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 624 AM PDT SUN AUG 3 2008 /624 AM MST SUN AUG 3 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MOISTURE INCREASING FROM THE SOUTH AND SOUTHEAST WILL LEAD TO ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY OVER THE AREA SOUTH AND EAST OF INTERSTATE 15. THE PROBABILITY OF HAZARDOUS WEATHER IS LOW FOR THE REST OF THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DEEPER MONSOONAL MOISTURE WILL PUSH NORTH INTO THE ENTIRE REGION MONDAY AND TUESDAY BRINGING INCREASING THUNDERSTORM COVERAGE WHICH WILL PERSIST THROUGH THE MIDDLE OF THE WEEK. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAINFALL AND THE POTENTIAL FOR ISOLATED FLASH FLOODING...ESPECIALLY TUESDAY AND WEDNESDAY. DRIER SOUTHWEST FLOW IS FORECAST TO DEVELOP OVER SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA TOWARD THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Santa Ana Mts radar (KSOX), 146 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
2 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
Several homes and one apartment complex in Twentynine Palms were flooded. Highway 62 was also flooded in many places along a 24-mile stretch, and one swift water rescue took place near the entrance to the Marine Corps base.
Thunderstorm winds blew down three power poles and broke off several large tree limbs.
An apparent landspout touched down in the community of Johnson Valley, bending two flag poles, blowing off a roof, and uprooting a tree.
Nipton Road was closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2008Every state in 2008This day in weather historyThe tornado archive for California, 2008Warnings in California, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114922, 114923, 114926, 130000, 114927.